Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 3, NWS San Angelo, TX

April 5, 2004Tom Green County, Texas

NWS San Angelo, TX issued this flash flood warning at Apr 5, 2004, 9:49 PM CDT for Tom Green County, Texas. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2004, 9:49 PM CDT (02:49 UTC)
Expired
Apr 5, 2004, 11:45 PM CDT
In force
116 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Tom Green County, TX

The radar

The San Angelo radar (KSJT), 14 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 060250
FFWSJT
TXC451-060445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
949 PM CDT MON APR 5 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TOM GREEN COUNTY IN SOUTHWEST TEXAS
  THIS INCLUDES THE CITY OF SAN ANGELO

* UNTIL 1145 PM CDT

* AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAIN OVER TOM GREEN  
  COUNTY...WITH ADDITIONAL STORM MOVING INTO THE COUNTY FROM THE 
  WEST. MOVEMENT WAS TO THE NORTHEAST AT 30 MPH. 

* RAINFALL AMOUNTS AROUND ONE INCH HAVE ALREADY FALLEN IN MUCH
  OF TOM GREEN COUNTY. AN ADDITIONAL INCH TO INCH AND A HALF IS 
  EXPECTED THROUGH 1130 PM. THIS WILL CAUSE FLASH FLOODING. 

* THE SAN ANGELO POLICE DEPARTMENT REPORTED FLOODING ALONG 
  SOUTHWEST BOULEVARD IN SAN ANGELO. THE ADDITONAL RAINFALL WILL
  AGGRAVATE THE STREET FLOODING IN SAN ANGELO.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATER
  VALLEY...WALL...VERIBEST...VANCOURT...ORIENT...KNICKERBOCKER...
  GRAPE CREEK...DOVE CREEK...CHRISTOVAL AND CARLSBAD.

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3162 10070 3150 10066 3113 10062 3114 10015
          3156 10015 3155 10025 3167 10028 3167 10078

$$

19
2 follow-up statements
000 
WGUS74 KSJT 060347
FFSSJT
TXC451-060445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1044 PM CDT MON APR 5 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR TOM GREEN COUNTY 
UNTIL 1145 PM CDT...

AT 1040 PM CDT...THE SAN ANGELO POLICE DEPARTMENT REPOTED THAT 
SEVERAL STREETS IN THE CITY WERE FLOODED AND HAD BARRICADES PLACED 
ON THEM. THE TOM GREEN COUNTY SHERIFF OFFICE REPORTED THAT SWAIN 
AND POST OAK ROADS WERE CLOSED IN THE COUNTY...DUE TO FLOODING.

NATIONAL WEATHER SERVICE DOPPLER RADAR AT 1040 PM INDICATED THAT 
THE STORMS WITH THE HEAVIEST RAIN HAVE MOVED INTO FAR EASTERN TOM 
GREEN COUNTY AT 1040 PM. RADAR ESTIMATED THAT 1 TO 2 INCHES OF RAIN
HAVE FALLEN IN MUCH OF TOM GREEN COUNTY. ADDITIONAL SHOWERS 
WITH A FEW THUNDERSTORMS WILL MOVE EAST INTO THE COUNTY THROUGH
1145 PM. ADDITIONAL RAINFALL AROUND ONE QUARTER OF AN INCH WILL 
OCCUR.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

19
000 
WGUS74 KSJT 060452
FFSSJT
TXC081-451-060500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1149 PM CDT MON APR 5 2004

...THE FLASH FLOOD WARNING FOR TOM GREEN AND COKE COUNTIES EXPIRED
AT 1145 PM...

AT 1145 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
TRAILING PORTION OF AN AREA OF SHOWERS AND THUNDERSTORMS OVER TOM
GREEN AND COKE COUNTIES. ADDITIONAL RAINFALL AMOUNTS WILL BE LESS
THAN ONE QUARTER OF AN INCH. SOME HIGH WATER REMAINS ON SOME OF
THE CITY STREETS IN SAN ANGELO. WATER LEVELS WILL CONTINUE TO 
RECEDE. IN THE MEANTIME...MOTORISTS SHOULD BE ALERT FOR HIGH
WATER IN THE POOR DRAINAGE AREAS. DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 5, 3:31 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Apr 5, 3:31 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
331 PM CDT MON APR 5 2004

.SHORT TERM...
STRONG SHORTWAVE NOW MOVING INTO THE BIG BEND WHERE WATCH IS
IN EFFECT.  AS THIS FEATURE MOVES NE INTO WC TX TONIGHT IT WILL
INTERACT WITH A SURFACE INVERTED TROF OVER THE CONCHO VALLEY OF
WC TX WHICH WILL HELP TO FOCUS DEEP CONVECTION.  IN ADDITION...
STRONG UPPER DIVERGENCE COMBINED WITH INCREASING LOW LEVEL
MOISTURE SHOULD HELP THIS SYSTEM TO DEVELOP INTO A MESOSCALE
CONVECTIVE SYSTEM WHICH ARE VERY EFFICIENT RAINFALL PRODUCERS. FLASH
FLOOD WATCH IN EFFECT THRU TONIGHT AS QPF TOTALS OF 1 TO 3 INCHES ARE
PROGGED BY ETA WHICH INITIALIZED WELL AND CONTINUES TO DO SO AS OF
18Z.

WITH STEEPER LAPSE RATES ON THE WAY...NEARLY STATIONARY
INVERTED TROF...INCREASING LOW LEVEL MOISTURE WITH HELP OF LOW LEVEL
JET...AND INCREASING UPPER LEVEL DIVERGENCE...THE POTENTIAL FOR
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE ACROSS THE SOUTH DURING THE LATE EVENING.  VERY HEAVY RAIN
VERY LIKELY TONIGHT ACROSS A BIG PART OF WC TX. CANT RULE OUT AN
ISOLATED TORNADO LATE THIS EVENING ALONG THE INVERTED TROF. THE
SEVERE WEATHER SHOULD PRIMARILY AFFECT THE CONCHO VALLEY...THE
HEARTLAND...AND THE NORTHWEST HILL COUNTRY. EXPECT THE STORMS TO MOVE
EAST DURING THE MORNING.  WITH UPPER LOW IN THE VICINTY OF THE BIG
COUNTRY...KEPT POPS IN THE PACKAGE FOR TUESDAY.

&&

.LONG TERM...
THEN AS UPPER LOW MOVES EAST...LOWERED POPS UNTIL THURS WHEN
SHORTWAVE APPROACHES.  INCREASED POPS SATURDAY AND SUNDAY AS NEXT
STRONG COLD FRONT APPROACHES FOR THE UPCOMING WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     56  68  52  72 /  90  30  20  20
SAN ANGELO  57  72  54  77 / 100  20  10  10
JUNCTION    59  73  55  77 / 100  30  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR ALL OF WEST CENTRAL TX THROUGH 12Z.

&&

26/04
Hazardous weather outlook, Apr 5, 2:16 PM CDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
216 PM CDT MON APR 5 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-061915-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
216 PM CDT MON APR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
AN UPPER LEVEL STORM SYSTEM OVER NEW MEXICO WILL MOVE SLOWLY TOWARDS
WEST CENTRAL TEXAS OVERNIGHT. SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED IN THE CONCHO VALLEY AND BIG COUNTRY THIS AFTERNOON AHEAD
OF THIS SYSTEM. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...
SOUTH OF A BIG SPRING...WINTERS...BROWNWOOD LINE THROUGH TONIGHT.
LARGE HAIL IS THE PRIMARY THREAT. FLOODING IS ALSO
POSSIBLE...ESPECIALLY TONIGHT. ONE TO TWO INCHES OF RAINFALL IS
POSSIBLE...WITH LOCAL AMOUNTS TO 4 INCHES. A FLASH FLOOD WATCH IS IN
EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...
THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
...MAINLY NORTHEAST OF A SWEETWATER...ABILENE...BROWNWOOD LINE.
THE MAIN THREAT WILL BE LARGE HAIL...BUT LOCALLY HEAVY RAINFALL MAY
PRODUCE FLOODING ON ALREADY SATURATED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Special weather statement, Apr 5, 5:17 PM CDT, 4 hours 32 minutes before
TXZ049-054-098-099-113-114-127-128-052321-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
517 PM CDT MON APR 5 2004

...AN ISOLATED STRONG THUNDERSTORM APPROADCHING VIEW...

AT 519 PM CDT...RADAR SHOWED A STRONG THUNDERSTORM PROUCING VERY
HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL...AND WIND GUST TO
NEAR 40 MPH WAS LOCATED 10 MILES SOUTHWEST OF VIEW...OR 25 MILES
SOUTHWEST OF ABILENE.  THE STORM WAS MOVING NORTHEAST AT 30 MPH.

BOTH VIEW AND THE ABILENE AREA ARE IN THE PATH OF THIS STORM.

STAY TUNED FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:23 PM CDTSevere Thunderstorm WarningSJTTom Green67 min
Apr 5, 9:44 PM CDTSevere Thunderstorm WarningSJTConcho61 min
Apr 5, 10:12 PM CDTFlash Flood WarningSJTCoke93 min
Apr 5, 11:44 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman61 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.